Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 222, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 2, 2008, 9:45 PM EDT for 6 counties in South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2008, 9:45 PM EDT (01:45 UTC)
- Expired
- Aug 2, 2008, 10:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:50 PM EDT | TSTM WND DMG | Lexington, SC | IN LEXINGTON AT EAST MAIN AND TAYLOR STREETS...TREES DOWN INTO HOUSE AND POWERLINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:22 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3063 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 030145
SVRCAE
SCC039-055-063-071-079-081-030215-
/O.NEW.KCAE.SV.W.0222.080803T0145Z-080803T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
945 PM EDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
SALUDA COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1015 PM EDT
* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST OF
CAMDEN TO 7 MILES NORTH OF LEESVILLE MOVING SOUTHEAST AT 20 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SPRINGDALE...CAYCE...
RED BANK...PINE RIDGE...SOUTH CONGAREE AND GASTON
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SUNDAY
MORNING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3410 8190 3430 8082 3409 8062 3403 8060
3399 8065 3396 8062 3393 8062 3384 8097
3388 8102 3382 8103 3373 8140 3388 8157
3383 8163
TIME...MOT...LOC 0142Z 311DEG 17KT 3410 8051 3397 8111
3401 8150
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:31 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 2, 7:31 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 731 PM EDT SAT AUG 2 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLOWLY APPROACH FROM THE NORTHWEST TONIGHT AND SUNDAY. THIS FRONT WILL FURTHER WEAKEN AND DISSIPATE SUNDAY NIGHT AND MONDAY. AN UPPER HIGH PRESSURE RIDGE WILL REMAIN TO THE WEST SUNDAY THROUGH WEDNESDAY. ANOTHER WEAK COLD FRONT WILL APPROACH THURSDAY AND FRIDAY. && .NEAR TERM /TONIGHT/... FORECAST WILL BE UPDATED TO ADD MENTION OF SEVERE THUNDERSTORM WATCH THAT HAS BEEN ISSUED UNTIL 1 AM. PREVIOUS DISCUSSION...LATEST LAPS SOUNDING AND MODEL SOUNDINGS SHOW THE ATMOSPHERE CAPPED OVER THE CAE CWA. CONVECTIVE TEMPERATURES ARE 96-97 F. VISIBLE SATELLITE SHOWING SOME CU DEVELOPMENT IN THE NORTHERN PART OF THE CWA OVER LANCASTER AND FAIRFIELD COUNTIES. CAPES GENERALLY 1500-2500 J/KG BUT ARE APPROACHING 4000 J/KG UP NEAR THE NORTH CAROLINA BORDER. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE STORMS. IN ADDITION...A WEAK SHORT WAVE IS EXPECTED TO MOVE OVER THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. EXPECT CAP TO HOLD MOST AREAS SOUTH AND CENTRAL THIS AFTERNOON AND EVENING. MORE CONVECTION IS POSSIBLE CLOSER TO NORTH CAROLINA WHERE THE CAP IS WEAKER AND THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8 PM. WILL HAVE HIGHEST POPS 40-50 PERCENT LATE THIS AFTERNOON AND THIS EVENING IN NORTHERN COUNTIES INCLUDING CHESTERFIELD...KERSHAW... LANCASTER AND FAIRFIELD COUNTIES. BOUNDARIES FROM THESE STORMS MAY SPREAD SOUTHWEST INTO THE CENTRAL AND SOUTH MIDLANDS. WILL GO WITH A 30 PERCENT CHANCE INCLUDING RICHLAND AND LEXINGTON COUNTIES AND WILL GO 20 PERCENT CHANCE FARTHER SOUTH LIKE ORANGEBURG AND AUGUSTA. SOUTHERN PART MAY BE FREE OF CONVECTION BUT SOME BOUNDARIES MAY PROPAGATE INTO THAT REGION. AFTER SUN GOES DOWN...A LOT OF THE DYNAMICS TO PRODUCE STORMS WILL WEAKEN. A FEW SHOWERS AND STORMS MAY LINGER THROUGH MIDNIGHT BUT AFTER THAT CONDITIONS SHOULD QUIET DOWN. ANOTHER WARM MUGGY NIGHT TONIGHT WITH LOW TEMPERATURES IN THE LOWER TO MID 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... WEAK SHORT WAVE IS GONE BY SUNDAY. DRIER AIR WORKS IN OVER MOST OF THE CAE CWA WITH PWS 1.2-1.3 INCH. BUT THINK AS PREVIOUS FORECAST THAT THE DRY AIR WILL NOT PUSH THROUGH THE ENTIRE CWA. SO WILL HOLD ONTO A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FOR THE SOUTHERN PORTION SUNDAY INTO THE EARLY EVENING HOURS. NO RELIEF FROM THE HEAT THOUGH. HIGHS SUNDAY MID TO UPPER 90S WITH HEAT INDICES 100-105 IN THE AFTERNOON. STILL WARM AND MUGGY SUNDAY NIGHT WITH LOWS IN THE LOWER 70S. WEAK FRONTAL BOUNDARY WILL BE ABSORBED BY WARM MUGGY AIRMASS MONDAY. NEARLY A REPEAT OF WEATHER CONDITIONS FROM SUNDAY BUT WILL HAVE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA MONDAY INTO MONDAY EVENING. UPPER EAST COAST TROUGH DRAGS ANOTHER PIECE OF ENERGY SOUTHWARD OVER US MONDAY AFTERNOON AND NAM PW VALUES RECOVER TO 1.8-2.0 INCHES. SO IT LOOKS LIKE THERE WILL BE AT LEAST THE POSSIBILITY OF A 20 PERCENT CHANCE. ANOTHER HOT DAY MONDAY WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... LONG WAVE UPPER TROUGH NEAR THE EAST COAST STRENGTHENS DURING THE PERIOD AND SUPPRESSES THE UPPER RIDGE TO THE WEST. DRY TO BEGIN TUESDAY AS WEAK SHORT HAS JUST EXITED REGION TO THE EAST. SOME ENERGY SLIDES TO THE SOUTHEAST IN THE UPPER NORTHWEST FLOW TOWARD SOUTH CAROLINA WEDNESDAY AND THURSDAY. THIS SHOULD BE ENOUGH TO GO SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THOSE PERIODS. AN UPPER LOW MOVES SOUTHEAST ACROSS THE GREAT LAKES REGION FRIDAY AND SATURDAY AND BRINGS MORE ENERGY TO AREA. WILL INCREASE CHANCE TO 30 PERCENT THESE PERIODS. LOWER HEIGHTS WILL ALSO TRANSLATE INTO SOMEWHAT COOLER TEMPERATURES LATE IN THE EXTENDED PERIOD. HIGHS IN THE UPPER 90S TUESDAY SHOULD LOWER IN THE LOWER TO MID 90S FRIDAY AND SATURDAY. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... WILL EXPECT SCATTERED THUNDERSTORMS...SOME SEVERE...TO AFFECT THE FORECAST AREA THROUGH EARLY TONIGHT. AT THIS TIME...WILL HANDLE WITH CB IN THE CLOUD GROUP...AND AMEND FOR TS WHEN CONFIDENCE WARRANTS. IT APPEARS THAT DRIER AIR ENTERING THE REGION BEHIND A SHORT WAVE AND SURFACE BOUNDARY WILL PRECLUDE SIGNIFICANT CONVECTION SUNDAY AFTERNOON FOR OUR TAF SITES. EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY BE ENCOUNTERED THROUGH THE PERIOD. PROBABILITY OF OCCURRENCE AT ANY GIVEN TAF LOCATION IS LOW AT THIS TIME. MORNING FOG ALSO POSSIBLE MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Aug 2, 7:37 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 737 PM EDT SAT AUG 2 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 737 PM EDT SAT AUG 2 2008 ...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 1 AM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Aug 2, 6:53 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG PAGELAND 34.77N 80.39W
08/02/2008 CHESTERFIELD SC LAW ENFORCEMENT
LARGE OAK TREE DOWN AND ACROSS GRIGGS ST. IN THE TOWN OF
PAGELAND.
&&
DSLocal storm report, Aug 2, 7:04 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG ELGIN 34.67N 80.72W
08/02/2008 LANCASTER SC COUNTY OFFICIAL
TREES DOWN NEAR US HWY 521 NEAR ELGIN. TIME ESTIMATED
BASED ON RADAR. REPORTED BY LANCASTER SHERIFFS OFFICE.
&&
DCMLocal storm report, Aug 2, 8:21 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND DMG CHERAW 34.70N 79.90W
08/02/2008 CHESTERFIELD SC PUBLIC
TREES DOWN IN THE TOWN OF CHERAW AT US1 AND HWY 52.
&&
DSLocal storm report, Aug 2, 9:08 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG NEWBERRY 34.28N 81.61W
08/02/2008 NEWBERRY SC LAW ENFORCEMENT
TREES DOWN IN THE CITY OF NEWBERRY AT JOLLY ST AND ROOF
BOTTOM ROAD. POWER OUTAGES IN CITY. HAIL OF UNKNOWN SIZE.
&&
DSSpecial weather statement, Aug 2, 9:09 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 909 PM EDT SAT AUG 2 2008 GAZ063>065-030145- COLUMBIA-MCDUFFIE-RICHMOND- 909 PM EDT SAT AUG 2 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...MCDUFFIE AND RICHMOND COUNTIES... AT 907 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HARLEM MOVING SOUTHEAST AT 20 MPH. THIS STORM WILL BE NEAR... 5 MILES SOUTHWEST OF GROVETOWN BY 920 PM EDT. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Aug 2, 9:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
921 PM EDT SAT AUG 2 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG COLUMBIA 34.12N 81.06W
08/02/2008 RICHLAND SC PUBLIC
LARGE BRANCHES BROKEN.
&&The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 61 min |
| Aug 2, 8:46 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Newberry, Richland, Saluda | 59 min |
| Aug 2, 9:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lee, Sumter | 65 min |
| Aug 2, 10:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Lee, Lexington, Orangeburg and 2 more | 60 min |
| Aug 2, 11:42 PM EDT | Areal Flood Advisory | CAE | Richland | 78 min |
| Aug 3, 12:21 AM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Aug 3, 6:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.